Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jun 29, 2022, 8:47 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2022, 8:47 PM MST (03:47 UTC)
- Expired
- Jun 29, 2022, 11:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3736 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WGUS55 KFGZ 300347
FFWFGZ
AZC025-300645-
/O.NEW.KFGZ.FF.W.0021.220630T0347Z-220630T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
847 PM MST Wed Jun 29 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1145 PM MST.
* At 845 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Crown King area. This region has already
experienced several rounds of heavy rain earlier this evening.
Between 1 and 3.5 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Crown King, Castle Hot Springs, Turney Gulch Group Campground and
Hazlett Hollow Campground.
This includes the following creeks, washes and rivers...
Poland Creek, Willow Creek, Sycamore Creek, Jim Creek, Tiger
Creek, Humbug Creek, Ash Creek, Blind Indian Creek, Tuscumbia
Creek, East Fork Castle Creek, Bear Creek, North Fork Cellar
Springs Creek, Black Canyon, Boulder Creek, Crazy Basin Creek, Oak
Creek, Tussock Spring Creek, Cherry Creek, Castle Creek, French
Creek, Towers Creek, Sand Creek, Banty Creek, Cottonwood Creek,
Minnehaha Creek and Cellar Springs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3425 11241 3427 11233 3426 11226 3423 11225
3415 11226 3401 11230 3397 11235 3405 11243
3413 11248 3418 11251 3420 11252 3421 11247
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Peterson2 follow-up statements
765
WGUS75 KFGZ 300544
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1044 PM MST Wed Jun 29 2022
AZC025-300645-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-220630T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1044 PM MST Wed Jun 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST THIS
EVENING FOR YAVAPAI COUNTY...
At 1040 PM MST, National Weather Service Flagstaff Doppler radar
indicated that occasional light to moderate rainfall was still
falling across portions of the southern Bradshaw Mountains,
including the Crown King area. As much as 3 inches of rain has
already fallen earlier this evening and any additional rain could
cause water levels to quickly rise. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Crown King, Castle Hot Springs, Turney Gulch Group Campground and
Hazlett Hollow Campground.
This includes the following creeks, washes and rivers...
Poland Creek, Willow Creek, Sycamore Creek, Jim Creek, Tiger
Creek, Humbug Creek, Ash Creek, Blind Indian Creek, Tuscumbia
Creek, East Fork Castle Creek, Bear Creek, North Fork Cellar
Springs Creek, Black Canyon, Boulder Creek, Crazy Basin Creek, Oak
Creek, Tussock Spring Creek, Cherry Creek, Castle Creek, French
Creek, Towers Creek, Sand Creek, Banty Creek, Cottonwood Creek,
Minnehaha Creek and Cellar Springs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3425 11241 3427 11233 3426 11226 3423 11225
3415 11226 3401 11230 3397 11235 3405 11243
3413 11248 3418 11251 3420 11252 3421 11247
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Peterson093
WGUS75 KFGZ 300644
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1144 PM MST Wed Jun 29 2022
AZC025-300654-
/O.EXP.KFGZ.FF.W.0021.000000T0000Z-220630T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1144 PM MST Wed Jun 29 2022
...FLASH FLOOD WARNING NEAR CROWN KING IN YAVAPAI COUNTY WILL EXPIRE
AT 1145 PM MST THIS EVENING...
The Yavapai County Sherrif's Office noted that no reports of flash
flooding have been received across the warned area. Radar has
indicated that the heavy rain has ended. Please be sure to exercise
caution at any low water crossings! If you come across flooded
areas, make the smart choice...turn around do not drown!
LAT...LON 3425 11241 3427 11233 3426 11226 3423 11225
3415 11226 3401 11230 3397 11235 3405 11243
3413 11248 3418 11251 3420 11252 3421 11247
$$
BainWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:10 PM MST, 6 hours 37 minutes earlier.
Area forecast discussion, Jun 29, 2:10 PM MST, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 210 PM MST Wed Jun 29 2022 .SYNOPSIS...Increasing moisture today and tomorrow will result in an uptick in the coverage of showers and thunderstorms. The main hazards will be heavy rain, lightning, and gusty outflow winds. The coverage of showers and thunderstorms will diminish as we venture into the holiday weekend onward...though some locations mainly near and east of the U.S. Highway 89 and I-17 corridors will still see afternoon showers and thunderstorms. && .DISCUSSION...Scattered thunderstorm development has begun across the high terrain slowly spreading into the lower elevations and the northeast as forecast this morning. Southerly flow is allowing moisture to increase steadily especially along and south of the Mogollon Rim. Locally heavy rainfall has been occurring with rates around 0.50-0.75" in 30 minutes to an hour. This will continue as more thunderstorms develop through the rest of the afternoon. Flash flooding will be the largest threat through the afternoon along with small hail and gusty winds. Now is the time to head home and move indoors as coverage increases, especially across the high terrain. Thunderstorm coverage will increase further on Thursday and Friday with more widespread activity expected. With moisture continuing to increase, flash flooding will be the primary threat again. Slot canyons, low water crossings, and low desert areas will be a dangerous choice for a hike on Thursday and Friday. Plan your day to start in the early morning and finish well before midday. Have a way to receive warnings and keep a close eye on the forecast for any changes. Thunderstorm activity will decrease as we head into the weekend ahead of a building Pacific Northwest Low pressure system. Moisture will decrease west to east with lingering scattered activity for the eastern Mogollon Rim and White Mountain Region. Elsewhere activity will wane from scattered to isolated. By the Fourth of July holiday, activity will be mostly limited to the White Mountain Region. Temperatures will be on a cooling trend as heights fall through the beginning of next week but temperatures will still largely remain above seasonal normals. Near critical fire weather will be possible in the western zones on Monday and Tuesday as afternoon relative humidity drops off to the teens and single digits. As the deepening trough moves southward from the Pacific Northwest, afternoon southwest breezes will return with gusts 25-30 mph. Monsoonal moisture looks to return by the midweek bringing back scattered to widespread thunderstorm chances. && .AVIATION...For the 00Z TAF package...VFR is expected to prevail, though intermittent MVFR/IFR conditions may accompany any +RA. SHRA/TSRA chances are greatest near and southwest of a KGCN to KFLG to KSJN line. Lightning, erratic gusty winds, and heavy rainfall will accompany thunderstorms, with brief MVFR/IFR. Outside of SHRA/TSRA, south to southwest winds of 5-15 knots with occasional gusts of around 20 knots and VFR cigs around FL070-FL100 are expected. && .FIRE WEATHER...Scattered showers and thunderstorms are forecast to increase on Thursday due to increasing moisture. Gusty winds, lightning, and possible flash flooding will be the main thunderstorm hazards. Scattered to numerous thunderstorms will continue on Friday. Saturday through Monday...By the weekend, the greatest rain chances will be mainly confined to eastern Arizona. Moisture will decrease west to east with increasing southwest winds in the afternoons. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET AVIATION...ET FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jun 29, 2:47 PM MST, 6 hours before
Special Weather Statement
National Weather Service Flagstaff AZ
247 PM MST Wed Jun 29 2022
AZZ004-006-007-012-292230-
Kaibab Plateau-Little Colorado River Valley in Coconino
County-Coconino Plateau-Grand Canyon Country-
247 PM MST Wed Jun 29 2022
...A strong thunderstorm will impact the Grand Canyon, including
the South Rim, in Coconino County...
At 246 PM MST, Doppler radar was tracking a strong thunderstorm over
Yaqui Point At Grand Canyon, or 15 miles west of Desert View at Grand
Canyon, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Shoshone Point At Grand Canyon, Pima Point At
Grand Canyon, Bright Angel Point, South Rim Visitors Center, Cape
Royal At Grand Canyon, Hopi Point At Grand Canyon and Grand Canyon
Village.
This includes State Route 64 near mile marker 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3598 11207 3600 11218 3608 11223 3631 11195
3611 11175
TIME...MOT...LOC 2146Z 222DEG 20KT 3608 11210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EFLSpecial weather statement, Jun 29, 2:57 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
257 PM MST Wed Jun 29 2022
AZZ008-037-038-292230-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
257 PM MST Wed Jun 29 2022
...A strong thunderstorm will impact locations along and north of
Highway 89 near Jerome and Cottonwood through 330 PM MST...
At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Clarkdale, or 13 miles west of Sedona, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, Clarkdale, Verde Village, Bridgeport, Cottonwood, Dead Horse
Ranch State Park and Tuzigoot National Monument.
This includes the following highways...
State Route 260 between mile markers 207 and 208.
State Route 89A between mile markers 347 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3470 11199 3474 11210 3482 11212 3501 11197
3486 11180
TIME...MOT...LOC 2156Z 223DEG 7KT 3479 11202
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EFLSpecial weather statement, Jun 29, 3:23 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
423 PM MDT Wed Jun 29 2022
AZZ005-009-292315-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
423 PM MDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of Coconino County,
including Page and southern portions of Lake Powell through 515 PM
MDT/415 PM MST/...
At 422 PM MDT/322 PM MST/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Marble Canyon, or 12 miles south of
Page, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Page, Big Five, LeChee, Lees Ferry, Antelope Canyon Near Sr 98,
Wahweap, Antelope Creek Basin, Lake Powell, Antelope Canyon and
Waterholes Canyon.
This includes the following highways...
State Route 98 between mile markers 548 and 549.
U.S. Highway 89 between mile markers 527 and 553.
U.S. Highway 89A between mile markers 528 and 537.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3694 11109 3661 11151 3665 11163 3673 11168
3700 11151 3700 11120
TIME...MOT...LOC 2222Z 219DEG 24KT 3674 11153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EFLLocal storm report, Jun 29, 5:47 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
547 PM MST WED JUN 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 W CLARKDALE 34.76N 112.07W
06/29/2022 YAVAPAI AZ LAW ENFORCEMENT
FLASH FLOODING OCCURRED RESULTING IN WATER
FLOWING OVER SECTIONS OF WILDHORSE LANE AND
OLD JEROME HIGHWAY IN CLARKDALE. POLICE
REPORTED ROCKS AND MUD ON THE ROADWAYS WITH
PORTIONS OF BOTH STREETS BARRICADED. RADAR
ESTIMATE OF 2.00 INCHES OF RAIN FELL OVER
THE WARNED AREA.
&&
EFLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:16 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 29, 7:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 30, 9:53 AM MST | Special Weather Statement | FGZ | 22 min | |
| Jun 30, 4:26 PM MST | Special Weather Statement | FGZ | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.